How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Meghan Denney Your Own Question
Dr. Meghan Denney
Dr. Meghan Denney, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 1387
Experience:  Veterinarian at Kingsland Blvd Animal Clinic
94981754
Type Your Dog Veterinary Question Here...
Dr. Meghan Denney is online now
A new question is answered every 9 seconds

We lost our 10 year old labrador retriever suddenly over the

Customer Question

We lost our 10 year old labrador retriever suddenly over the weekend in the course of two hours. Two months ago, he was started on Medicam for his arthritis and old ligament injury. it helped alot.. he actually started running again! On this evening, he was totally himself, had dinner, ate a little roast beef, came up to snuggle and watch a movie with us. When it was time for his last walk of the day, he would not get up. I sat down by him and saw that he was drooling heavily. He did not vocalize or indicate pain. Then the panting started. We sat by him and stroked him and from time to time the panting would stop and it would appear he was ready to go to sleep. But then, it got worse and he defacated all over himself. We called the vet and the emergency center and the vet said to try to get him to the ER (it was an hour away). He weights 142 pounds and could not get up. We are senior citizens and could not lift him, but within a half hour, he again defacated, heavily panted deep within his chest, then lost conciousness and died. The most horrific event I have ever had to witness. His stomach was not stiff, it was still soft and pliable, he did not vomit and his stools were solid, without blood. He had seemed to do well on the medicam (7.5 mg once a day). Do you think the medicam is to blame? He had no GI upsets while on it at all. At the end his gums had turned from pink to white. It was terrible. He was shaking. We are agonizing thinking that the medicam somehow caused this because we have read it can have devastating side effects and this was the only new thing in the life of an otherwise healthy senior lab.
JA: I'm sure the feels you are doing your best. This sounds like it might be serious. I'll let the Veterinarian know what's going on ASAP. Is there anything else important you think the Veterinarian should know about the?
Customer: No, please ask him for his opionion
Submitted: 4 months ago.
Category: Dog Veterinary
Expert:  Dr. Meghan Denney replied 4 months ago.

Hi I am Dr. Denney. I am currently reviewing your post now. Please give me a few minutes to type my response. Thank you for trusting us with your question.

Expert:  Dr. Meghan Denney replied 4 months ago.

I am so deeply sorry for your loss and how it all occurred. I cannot even imagine how awful it was watching this.

I do not believe it was the metacam. What you are describing sounds like a few possibilities

1. he had a stroke (threw a clot to his lungs, brain or elsewhere in the body). Generally panting like you are describing along with the spontaneous loss of bowels indicates severe pain. Once this occurs certain organs go without oxygen for too long which can lead to death

2. He may have had an abdominal tumor or mass on his spleen (not uncommon unfortunately in labs and golden retriever dogs). These masses can spontaneously rupture out and cause massive blood loss and pain (panting vomiting and the pale gums indicating blood loss or shock). Often in these situations the dogs bleed out internally so fast that there is very little we can do without medical help.

Those are the 2 most likely possibilities.

Once again I am so truly sorry for your loss. My heart is with you guys.

If this was helpful I would be most appreciative if you could take the time to rate my assistance so the site will credit me with helping you.

I am also here for additional questions you may have just reach out to me here and I will be more than happy to assist you.

Kind regards,

Dr. Meghan Denney

Customer: replied 4 months ago.
Our vet said it did not sound like he was in pain. It is horrifying to now think the loss of bowel control meant he was suffering "severe pain" this badly.. he did not vocalize at all! He kept trying to get up to go downstairs and out of the house (probably because he felt himself losing control of his bowels). Our vet said that it is unlikely there is anything that could have been done to save him. You now have made us feel that a medical intervention (which would have meant putting him through an hour car ride and the stress and horror of an unfamiliar place) might have saved his life. She said it was unlikely that anything could have been done to save him. I wrote to determine if the medacam might have been the issue. I am not distraught to think he suffered so much and that his life might have been saved.
Expert:  Dr. Meghan Denney replied 4 months ago.

I did write that I do not believe the metacam was to blame.

I am trying to be honest with my answers and I am sorry that what I am saying made you feel that I do not have your feelings and question in mind. There may have been nothing that could have been done and given the long drive he most likely would have passed in the car which also would have been horrible. If there was a mass sometimes surgery can save them, but not always. If this was a heart attack or stroke there was nothing that could have been done. Unfortunately without an autopsy we will not know what the true cause was.

It sound like he was very loved and had. full life and I am glad that you were with him to give him comfort in his last moments. Some pet owners do not get that chance and I am glad that you did.

I am also sorry my opinion differs slightly from your veterinarian's. Being that I am online all I have to go on is what you have told me and my medical training.